North Dakota, 2011Hail and Damaging Winds in North Dakota, July 15 to 16, 2011
July 15 to 16, 2011 · NWS BIS · 15 events in 5 counties and zones
Two rounds of storms occurred during this event. The first round started in the late evening of the 15th and lasted about two hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- $100,000
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Two rounds of storms occurred during this event. The first round started in the late evening of the 15th and lasted about two hours. Thunderstorms over eastern Montana moved into west central North Dakota before midnight.
The second round of storms started around five in the morning central time on the 16th and continued past daybreak. These storms rapidly intensified before sunrise as a nocturnal low level jet combined with strong instability and favorable deep layer wind shear.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 15, 9:35 PM MST, 35 minutes earlier.
Area forecast discussion, Jul 15, 9:35 PM MST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT FRI JUL 15 2011
.UPDATE...
POPS...WEATHER.
&&
.DISCUSSION...
UPPED POPS FOR CONVECTION MOVING INTO WESTERN ND. ADDED SEVERE
WITH STRONG WIND GUSTS.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM 1 PM CDT /NOON MDT/ SATURDAY TO 10
PM CDT /9 PM MDT/ TUESDAY FOR NDZ011>013-019>023-025-034>037-042-
045>048-050-051.
&&
UPDATE...NH
Hazardous weather outlook, Jul 15, 3:34 AM MST, 18 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
534 AM CDT FRI JUL 15 2011
NDZ018>023-025-033>037-041-042-044>048-050-051-161045-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-STARK-MORTON-
BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
534 AM CDT FRI JUL 15 2011 /434 AM MDT FRI JUL 15 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME OF
THESE COULD BE SEVERE. HEAVY RAINFALL IS ALSO LIKELY WITH ANY
THUNDERSTORMS THAT DO DEVELOP.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
AN EXCESSIVE HEAT WATCH IS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH TUESDAY AFTERNOON. HEAT INDEX VALUES OF 100 TO 110 ARE
POSSIBLE EACH DAY DURING THIS PERIOD. THE LATEST INFORMATION
CAN BE FOUND IN THE BISNPWBIS PRODUCT.
ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.
NDZ001>005-009>013-017-031-032-040-043-161045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-GOLDEN VALLEY-BILLINGS-SLOPE-BOWMAN-
534 AM CDT FRI JUL 15 2011 /434 AM MDT FRI JUL 15 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME OF
THESE COULD BE SEVERE. HEAVY RAINFALL IS ALSO LIKELY WITH ANY
THUNDERSTORMS THAT DO DEVELOP.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HEAT INDEX VALUES MAY APPROACH 100 DEGREES SATURDAY THROUGH
TUESDAY. A HEAT ADVISORY MAY BE NEEDED DURING THE AFTERNOON AND
EARLY EVENING HOURS OVER THE WEEKEND AND EARLY NEXT WEEK.
ISOLATED THUNDERSTORMS ARE POSSIBLE SATURDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.
TWH
Thunderstorm Wind, McKenzie
- When
- July 15, 10:10 PM MST to 10:20 PM MST
- Where
- McKenzie County, 24.78 mi WNW of Grassy Butte
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 47.470, -103.770
Strong thunderstorm winds blew down several trees.
Thunderstorm Wind, Mountrail
- When
- July 16, 12:21 AM CST to 12:31 AM CST
- Where
- Mountrail County, 0.46 mi W of Stanley
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $5,000
- Reported by
- AWOS
- Coordinates
- 48.320, -102.390
A tree that was two and one half feet in diameter, and 30 feet tall, was snapped.
Thunderstorm Wind, McLean
- When
- July 16, 12:59 AM CST to 1:09 AM CST
- Where
- McLean County, 6.97 mi N of Emmet
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.750, -101.670
Hail, McKenzie
- When
- July 16, 2:13 AM MST
- Where
- McKenzie County, 0.69 mi S of Grassy Butte
- Measured
- 0.88 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.390, -103.250
Hail, Mercer
- When
- July 16, 5:55 AM CST to 6:10 AM CST
- Where
- Mercer County, 0.69 mi S of Beulah
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 47.260, -101.780
Hail, Mercer
- When
- July 16, 5:55 AM CST to 6:10 AM CST
- Where
- Mercer County, 1.57 mi WNW of Beulah
- Measured
- 1.75 in hail
- Crop damage
- $100,000
- Reported by
- COOP Observer
- Coordinates
- 47.280, -101.810
Hail size ranged from ping pong ball to golfball sized. Strong winds up to 60 miles per hour accompanied the hail. The wind driven hail resulted in area crop damage.
Thunderstorm Wind, Mercer
- When
- July 16, 5:55 AM CST to 6:10 AM CST
- Where
- Mercer County, 2 mi NW of Beulah
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 47.291, -101.810
Large hail accompanied the strong winds.
Hail, Mercer
- When
- July 16, 6:00 AM CST to 6:09 AM CST
- Where
- Mercer County, 1.57 mi WNW of Beulah
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 47.280, -101.810
Hail, Mercer
- When
- July 16, 6:16 AM CST to 6:20 AM CST
- Where
- Mercer County, 0.83 mi SW of Hazen
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.290, -101.640
Thunderstorm Wind, Mercer
- When
- July 16, 6:24 AM CST to 6:36 AM CST
- Where
- Mercer County, 0.83 mi SE of Hazen
- Measured
- 62 kt (71 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 47.290, -101.620
Hail, McLean
- When
- July 16, 7:30 AM CST to 7:36 AM CST
- Where
- McLean County, 1.17 mi SE of Wilton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.160, -100.780
Hail, McLean
- When
- July 16, 7:32 AM CST to 7:39 AM CST
- Where
- McLean County, 1.17 mi SE of Wilton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.160, -100.780
Hail, Burleigh
- When
- July 16, 7:40 AM CST to 7:46 AM CST
- Where
- Burleigh County, 0.69 mi N of Regan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.160, -100.530
Hail, McLean
- When
- July 16, 7:55 AM CST to 8:02 AM CST
- Where
- McLean County, 0.83 mi NW of Washburn
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.290, -101.030
Hail, Burleigh
- When
- July 16, 8:00 AM CST to 8:06 AM CST
- Where
- Burleigh County, 0.69 mi N of Wing
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.140, -100.280
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Iowa, July 15 to 28, 2011$6.9 million · 51 events
- Tornado and Hail in North Dakota, July 15, 2011$1.0 million · EF1 · 11 events
- Flash Flooding and Hail in Minnesota, July 15, 2011$478,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Nebraska, July 15, 2011$225,000 · 56 kt wind · 5 events
- Tornado and Hail in Minnesota, July 15, 2011$26,000 · EF1 · 7 events
- Flash Flooding and Heavy Rain in Iowa, July 15, 2011$70,000 · 9 events
- Excessive Heat in South Dakota, July 15 to 20, 2011$30,000 · 24 events
- Excessive Heat in Minnesota, July 15 to 20, 2011$43,000 · 8 events
- Flooding and Damaging Winds in Minnesota, July 15 to 17, 2011$35,000 · 61 kt wind · 8 events
- Excessive Heat in Nebraska, July 15 to 23, 201130 events
- Lightning Strike in Wisconsin, July 15, 2011$35,000 · 1 event
- Excessive Heat in South Dakota, July 15 to 20, 201126 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330561, 330562, 330564, 330565, 330566, 330568, 330571, 330567, 330569, 330570, 330572, 330573, 330574, 330575, 330576.